Contaminant Found in Heparin
Thursday, March 6, 2008
The Food and Drug Administration has detected a "contaminant" in many samples of Chinese-supplied heparin that may be the cause of hundreds of severe and sometimes deadly allergic reactions to the blood-thinning drug, agency officials said yesterday.
Chief Medical Officer Janet Woodcock said the agency is investigating whether the presence of the contaminant, a large molecule similar to heparin, was the result of faulty manufacturing or was intentionally added to reduce costs.
"We don't know how this heparin-like compound got into the heparin, but we are aggressively investigating it," Woodcock said.
Millions of Americans are treated every year with the drug, which is widely used in surgery and kidney dialysis. The FDA yesterday increased from four to 19 its estimate of the number of patients who may have died as a result of reactions to the drug.
Since the initial deaths associated with heparin were reported more than three weeks ago, the episode has intensified concern over the safety of foods, drugs and other products imported from China and other developing countries with limited regulatory agencies. Some in Congress have questioned whether the FDA has the resources or the will to exercise the same kind of oversight over foreign drugmakers -- which supply a large and growing share of the drugs and drug ingredients sold in the United States -- that it gives to domestic drugmakers.
The active ingredient for much of the heparin used in the United States comes from China, but the problematic batches were sold only by Baxter International, which gets the raw product through intermediaries from a plant outside Shanghai. FDA officials have acknowledged that the agency never inspected the Changzhou SPL plant, apparently because it was mistaken for another plant with a similar name.
Woodcock said the contamination came to light only through a sophisticated test never before used on heparin. She said 5 percent to 20 percent of samples were found to contain the contaminant, but all would have been deemed safe under the standard testing procedures. The substance had never before been detected, she said.
The agency detected a spike in reported severe reactions to Baxter's heparin -- including anaphylactic shock, fainting and a racing heartbeat -- in early February.
While it remains uncertain whether the contaminant caused the adverse reactions and deaths, Woodcock said the FDA and company think there may be a connection. They also suspect that the problem came from the Chinese active ingredients and not from a problem with Baxter's finishing plant in New Jersey.
Heparin, which has been used in medicine for more than 60 years, is made from a compound found in pig intestines. Heparin injections are used to prevent blood clots in people undergoing dialysis and surgery.
Baxter, which supplies about half of the U.S. market, sold 35 million vials last year. Virtually all of the nation's 450,000 dialysis patients use heparin regularly.
In a teleconference, Woodcock and FDA Commissioner Andrew von Eschenbach defended the agency's oversight of the fast-growing number of foreign manufacturers of drugs and drug ingredients. They said the plants are monitored by a complex system of international and local oversight, and supported by quality controls built into their system designs.